Opioid-Induced Constipation: What Is It?

Unfortunately, constipation is a common side effect of using opioids. Here's why and what you can do. 

Tales from the toilet. Constipation is the unfortunate companion of pain relief with opioids.

Opioid-induced constipation is a common side effect of taking opioids—powerful medications that are sometimes prescribed to manage pain. OIC, as it’s often abbreviated, is different from typical constipation (which is called “functional constipation”).

Opioid dispensing rates in the US have declined in response to stricter prescribing regulations enacted following the opioid epidemic. In 2019, the dispensing rate was the lowest in 14 years—153 million opioid prescriptions verses a high, in 2012, of 255 million, according to the Centers for Disease Control and Prevention (CDC).

Among people taking opioids, 40% to 90% will develop OIC. Here's an explanation of that difference along with common symptoms of OIC and why opioids can cause it.

First, though, it might be helpful to have a basic lesson in opioids and why they might be prescribed.

Opioid Overview
Opioids are strong prescription medications used for pain relief, and they are to be used under careful supervision by your doctor.  Opioids work by changing how your brain perceives pain—thereby providing pain relief.

Opioids may be prescribed to treat many chronic pain conditions (typically with additional medications, such as anticonvulsants), including:

  • Cancer pain
  • Fibromyalgia
  • Diabetic neuropathy
  • Rheumatoid arthritis

As with all medications, there are some side effects that can occur when taking opioids alone. Common opioid-related side effects may include:

  • Constipation
  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting

Constipation that occurs while taking opioids—in other words, opioid-induced constipation—is fairly common and happens because opioids can slow down the bowels. This can lead to passing hard, dry stools.

Functional Constipation vs OIC
Functional constipation (the typical kind of constipation) and opioid-induced constipation share a common set of signs and symptoms. With both varieties, you may experience:

  • Dry, hard stools
  • Straining
  • Incomplete passage of stool
  • Bloating
  • Distended stomach
  • Retention of stomach contents

However, OIC can include additional symptoms such as:

  • Cramping
  • Nausea
  • Vomiting
  • Heartburn/gastric reflux

If you are using opioids, your doctor should be monitoring you for OIC. He or she should be able to differentiate between functional constipation and OIC, and you can help by tracking your symptoms and discussing them. 

It is also helpful for your doctor to know:

  • Normal bowel movement pattern before taking opioids (ie, every day)
  • Current bowel movement pattern while taking opioids (ie, less frequently?)

Answers to these questions will help your doctor in properly diagnosing opioid-induced constipation and in developing an accurate treatment plan. Several good, simple treatment options are available for constipation caused by opioid, and you can learn all about them in our OIC treatments article.

Updated on: 07/22/21
Continue Reading:
Opioid-induced Constipation Treatments
×
SHOW MAIN MENU
SHOW SUB MENU